ADVICE WOULD BE APPRECIATED...I'LL

KEEP IT BRIEF

Saw Dr S in Birmingham in July he suggested increasing thyroxine from 100 to 150 to 175 over a few weeks which I did. Never felt better, sleeping well, hair not falling out, no stiffness, no constipation, cholesterol came down etc etc.

Managed to get more Thyroxine from my surgery without to mush trouble. Nearly fell through the floor when my GP telephoned me after some blood tests, never called me in 25 years. He said....."this is not the way to do it". Having been denied good health for 13years having listened to him. I said my cholesterol has gone right down and I've never felt better. These are the recent results: T4. 24.8. (9.0 - 19.0) TSH. 0.01. (0.35-4.94). T3. 6.19.

I agreed to reduce my thyroxine to 150 and it's now the ninth week...I'm back to not sleeping well at all, occasional all day headaches. The question is should I go back to 175 micrograms or should I continue with the 150 and take the 25 every other day. Is my TSH maybe too low, maybe some very knowledgable person can advise me...many thanks.

14 Replies

oldestnewest
  • I am not an expert but frankly I would stick with what works for you - it seems very obvious that you felt better at 175 and the fact that your cholesterol results improved is empirical evidence that it was working for you. Hard to go against your doctor and I am sure they get worried in case they get into trouble too.....but if it were me I would dose by symptoms and what made me feel better.

  • Thank you lizanne I tend to agree, hate to go back to feeling like I did in the past.

  • Do tell your GP how you feel. Blood tests aren't that reliable but unfortunately that's what your GP will have been raised on and there's the sticking point of the useless guidelines.

    See if you can keep on his good side and suggest an increase of 25mcg every other day and see how that goes. He is probably alarmed by your very low TSH which is understandable given that this is unlikely to be his area of expertise.

    If he refuses, ask if he can at least check your serum iron, ferritin, vitamin B12, folate, vitamin D and morning cortisol. If these are lower than optimum then it could be that your body is struggling to use the thyroxine meaning you need a higher dose and therefore have higher levels in your blood. Correcting all the above will hopefully mean your body can use the thyroxine more efficiently therefore making you feel better and slightly reducing the levels in your blood. It could simply be at the moment it is pooling in your blood rather than being used and sorting out the other stuff should help with that.

    I hope that made sense.

    Carolyn x

  • Thank you Carolyn...I've had all those other test done and they were fine. My doctor is only covering himself and as you say the useless guidelines. He mentioned osteoporosis which I'm aware of but it's one or the other and I'm afraid to go back to the way I was feeling before the increase. I will as you say take the 25mcg every other day and see how this works...many thanks...and what's more I've lost 7lbs which is wonderful...thanks Carolyn x

  • Email louise.warvil@thyroiduk.org and ask for a copy of the Pulse Article by Dr Toft of the British Thyroid Association and question 6 says that some of us need a suppressed TSH to feel well.

    Go to the dated January 25, 2002 to read Dr Lowe's explanation of adjusting doses according to the TSH: - excerpt

    Dr Lowe: Your observations don’t suggest to me that your pituitary gland isn’t functioning properly. In fact, your observations are consistent with what science tells us about a patient's T4 dose, her TSH level, and her metabolic health or lack of it. If the goal of a doctor is metabolic health for his patient, he has no scientific basis for adjusting her thyroid hormone dose by her TSH level. If the doctor is going to make the imprudent choice of treating the patient with T4 (rather than T3 or a T3/T4 combination), he should be aware of the relevant physiology and treat her on the basis of it. Otherwise, he's likelyy to ruin her health, as your doctor appears to be doing to yours. Ask for a copy of the Pulse Online article by Dr Toft, ex of the British Thyroid Association. He says, in quesion 6, that some need to have a suppressed TSH.

    web.archive.org/web/2010103...

  • Thanks so much Shaws...I will look into that with interest.

  • Actually you are more likely to get osteoporosis from too little thyroid hormone than to much. You would have to have a T3 significantly above range for a prolonged period to be at risk.

    I hope the slight increase helps :)

  • Thanks so much...much more reassured.

  • Don't know where I would be today without Thyroid UK and all the helpful people who give their time...most educational and comforting. I speak to many people who like myself have listened to their GP's for years and continue to do so, afraid to go against them. Only when I became desperate with no help from my GP, did I go online and actually found the help I needed and I'm so grateful...THANK YOU EVERYONE.

  • Hi elspeh,

    During this transition period of upping meds did you have an adverse symptoms before feeling any better?

    I tried up mines but stopped at 125 mcg due feeling flu like, couldn't take bright lights and restless, thought I may have been toying with hyper, now back at 75mcg.

    Back to feeling rubbish again.

    On 100 mcg TSH was at 0.6 and FT4 at 19 and FT3 at 5.69 ( which is out of range). Same issues as when on 125mcg. Didn't think going up made a difference.

    Thanks

  • Hi Markg

    My range is further out than yours. Didn't have any adverse reaction and I increased my dose quite quickly as I desperately wanted to feel better, certainly didn't have feelings of being hyper. All of those nasty symptoms went completely. Why don't you try again. I've gone back up to 175 the last couple of nights and I don't intent to feel like rubbish again.

    I actually slept last night, it has been about one night in three recently but that should improve now hopefully. When I went to see Dr S I told him I had tried to increase a couple of times without my doctors instruction and I didn't feel any different...he said well that tells me you're under medicated and no doubt have been for years. Good luck.

  • Will you be able to get hold of the extra amount if your dr. wants you to take less? Just

    a thought - Jax

  • I'm sure I will persuade him...he likes an easy life.

You may also like...